Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2003, 4:57 PM MDT for Box Butte County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 4:57 PM MDT (22:57 UTC)
- Expired
- May 23, 2003, 5:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 232257 SVRCYS NEC013-232330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 456 PM MDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 530 PM MDT * AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH OVER NORTHWESTERN BOX BUTTE COUNTY...OR ABOUT 32 MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4242 10324 4244 10346 4210 10343 4212 10316 STARK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 23, 3:10 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT FRI MAY 23 2003 .SHORT TERM...RATHER QUIET OVER CWA ATTM BUT SOME SHOWERS AND TSTRMS WILL DVLP BY THIS EVENING IN WK SFC CONVERGENGE AREA OVR FAR ERN WY. ACTIVITY WILL THEN MOVE ESE OVER NEB PANHANDLE THIS EVENING. AS WEAK SFC FRONT PUSHES SE ACROSS CWA. A LITTLE COOLER OVER THE ERN CWA SATURDAY AS SFC HIGH SLIDES WELL NE OF AREA BUT WITH WK SFC UPSLOPE FLOW CONTINUING A FEW TSTRMS AGAIN POSSIBLE MAINLY NR THE SE WY MTNS. .LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS OVER WRN AND SRN CWA SATURDAY EVENING. A SHARP UPPER RIDGE WILL DOMINATE THE WX SUNDAY AND FOR THE MEMORIAL DAY HOLIDAY. SOME MOISTURE AND INSTABILITY WILL BE MAINLY OVER WESTERN PART OF CWA AS MORE STABLE AIR DOMINATES THE NEBRASKA PANHANDLE. WILL GO WITH 20-30 PERCENT POPS WY PORTION CWA ...10-20 PERCENT ENOUGH FOR THE PANHANDLE. STRONG UPPER HIGH CENTER BUILDS INTO NV TUE. GFS STILL SHOWS SOME MOISTURE AND INSTABILITY SHIFTING EAST ACROSS THE CWA...SO WILL GO WITH 20 PERCENT POPS MOST OF CWA. ON WED...THE UPPER HIGH CENTER AND BUILDING RIDGE LEAN MORE OVER THE CWA...SO WILL GO WITH DRY AND WARM FORECAST. NEXT SYSTEM SWEEPING DOWN FROM THE NW WILL BRING A CHANCE OF SHOWERS/TSTMS AND COOLER TEMPS THU AND FRI. MAV MAX TEMPS LOOK TOO COOL FOR SUNDAY. .CYS... WY...NONE. NE...NONE. RE/JLH
Hazardous weather outlook, May 23, 10:33 AM MDT, 6 hours 24 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND INTO THIS EVENING. A FEW STORMS COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY DURING THIS PERIOD. DESPITE AN UPPER LEVEL RIDGE PREVAILING OVER THE REGION...PERSISTENT LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL HELP TO INITIATE CONVECTION EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RE WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:00 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 30 min |
| May 23, 5:01 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 44 min |
| May 23, 5:25 PM MDT | Tornado Warning | CYS | Dawes | 30 min |
| May 23, 5:30 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 30 min |
| May 23, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.